Wednesday, 31 October 2012

Lethal MS post-natalizumab

EpubRigau et al. LETHAL MULTIPLE SCLEROSIS RELAPSE AFTER NATALIZUMAB WITHDRAWAL. Neurology. 2012 Oct 24.

Natalizumab dramatically reduces relapses in MSers with active MS, but it may induce progressive multifocal leukoencephalopathy (PML).(1) A rebound of MS or an immune reconstitution inflammatory syndrome (IRIS) were described after natalizumab withdrawal, even in the absence of PML. Very few data concerning the potential severity and the neuropathology of this event are available. These investigators' report a case of a 50-year-old MSer who developed a fulminating relapse 3 months after stopping natalizumab, leading to death despite intensive care and immunosuppressive therapy. Radiologic and neuropathologic findings provide interesting data regarding the nature of the rebound.

"Rumour has it that there are quite a few cases with fulminant / pseudotumoural cases of MS that have occurred after switching from natalizumab to fingolimod. What is this telling us about MS? Could there be a virus hidden behind a sealed blood brain barrier that is exposed to the immune system after withdrawal of Natalizumab? These observation support the viral hypothesis of MS. This also has major implications of how we manage natalizumab-fingolimod switchers."

CoI: multiple

Recent post of interest:

30 Oct 2012
Disease reactivation was observed in 11/22 (50%) MSers: clinical relapses in six MSers (four MSers within the first month of therapy) and MRI activity in a further five MSers (three MSers within the first month of therapy).

18 comments:

  1. Interesting observation. How does the fulminant relapse support the virus theory exactly? On that note - when will we see the Charcot project begin human trials?

    ReplyDelete
  2. What does this tell us about Natalizumab? That is also an unavoidable question.

    ReplyDelete
  3. " Could there be a virus hidden behind a sealed blood brain barrier that is exposed to the immune system after withdrawal of Natalizumab? These observation support the viral hypothesis of MS"

    This must be a very patient virus. It waits for the Tysabri withdrawal in order to strike. If this is true then 2 things hold: a) All patients should get IRIS after withdrawal b) the blue of the sky supports the viral hypothesis.

    ReplyDelete
    Replies
    1. Not at all! Some viruses don't cause much damage on their own, what causes the damage is the immune response to the virus. We see this with natalizumab-associated PML. The immune response after removing natalizumab is what causes the damage; we refer to this as IRIS (immune reconstitution inflammatory syndrome). IRIS is so bad that we now use steroids to dampen it down.

      Delete
    2. They have been using steroids for this in Italy for a long time, the fact that you only 'now' use them, say's a lot about how far behind you all are here! You all follow the instructions on the packet so if it goes wrong, you blame the medicine! Man made medicine, not the other way round!

      A good doctor will be flexible when reading the label and find the best route for the sufferer, the UK doctor will cower behind the EU label.

      MDS

      Delete
  4. Why is it just rumours about natalizumab/fingolimod switchers? Do the drug companies not have records? Fingolimod has only been recently licensed. Is this likely to be the start of a major problem as more people want to switch due to worries about PML? Do you know whether the switchers who developed fulminant MS had had a wash our period?

    ReplyDelete
    Replies
    1. As long as there is fear, we will all do what the #fakedoctor says, without question. It's all about fear and money!

      Delete
  5. Bah, I hate paywalls! Was the 50 year-old MSer put on Gilenya after stopping Tysabri? This abstract gives the impression that Gilenya was not involved in this patient's case

    And a)no, b)sky's opinion is irrelevant.

    ReplyDelete
    Replies
    1. Yes. I am not sure if the rebound has anything to do with fingolimod. It probably has more to do with stopping natalizumab. However, we need to keep an open mind about this and see what the science shows. For example, I could hypothesise that fingolimod's effect on T-cell subsets in the peripheral blood may increase the number of effector/killer cells getting into the brain and reduce the number of regulatory cells that do, thereby increasing the severity of IRIS we see!

      Delete
  6. I've always felt that given Natalizumab's effectiveness one of the best ways to proceed with MS research is to investigate why Natalizumab works. Now it looks like that idea may be forced on researchers. I think only good things can come of this, research wise.

    ReplyDelete
    Replies
    1. I agree with you Matt but, it's not cost effective to research that, more money is made with new drugs... #fakedoctors love new drugs, it means new money!

      Delete
  7. we think we know very well how nataluzimab works as it was mechanistically designed. It blocks white cells getting into the brain. Which is the important subset that is a question I am not sure of.

    ReplyDelete
  8. Fingolimod must be mentioned, even if irrelevant in this case, so as to scare patients against leaving Tysabri, since the two drugs lead the competition.

    There is another explanation for this kind of cases. Tysabri inhibits white blood cells from entering the brain, but the damage goes on. So, when they are allowed to enter they find such a mess that a massive oedema forms. That's why the radiologic findings are pseudotumoural.

    ReplyDelete
    Replies
    1. Not true. If the damage went on all MSers on natalizumab would deteriorate. The observation is the opposite; most MSers actually note an improvement in their functioning when they start natalizumab. That is why so many MSers choose to stay on the drug despite the risk of PML.

      Delete
    2. " If the damage went on all MSers on natalizumab would deteriorate".

      The permanent damage goes on unnoticed. We are talking about RR patients, so if you take out relapses, the degree of deterioration is rather slow. Relapses are transient episodes due to the swelling caused by the immune response. The remnant of a relapse refers only to the original damage that caused the immune response (dead oligos, damaged myelin, compromised axons). Tysabri reduces the immune response therefore the swelling/inflammation, but leaves the damage intact. That's the kind of improvement that patients experience. The true cause of damage is always there, slowly gaining momentum.

      Delete
    3. Utter rubbish from VV

      Delete
  9. "There is another explanation for this kind of cases. Tysabri inhibits white blood cells from entering the brain, but the damage goes on. So, when they are allowed to enter they find such a mess that a massive oedema forms. That's why the radiologic findings are pseudotumoural."

    I think this is a plausible explanation

    ReplyDelete
  10. How about anti-viral plus + MS response = not a good outcome?

    ReplyDelete

Please note that all comments are moderated and any personal or marketing-related submissions will not be shown.